Montana, 2007

Hail and Damaging Winds in Montana, July 2, 2007

July 2, 2007 · NWS TFX · 14 events in 5 counties and zones

Southwest flow aloft and an unstable airmass helped spawn numerous severe thunderstorms across portions of North Central Montana during the afternoon and early evening hours of Jul 2. Hail up to the size of baseballs was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Southwest flow aloft and an unstable airmass helped spawn numerous severe thunderstorms across portions of North Central Montana during the afternoon and early evening hours of Jul 2. Hail up to the size of baseballs was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 2, 1:01 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 2, 1:01 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
201 PM MDT MON JUL 2 2007

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...ANOTHER ROUND OF SEVERE WEATHER IS
EXPECTED OVER EASTERN PORTIONS OF CENTRAL MONTANA THIS AFTERNOON AND
EVENING. AN DISTURBANCE IN THE UPPER LEVEL FLOW WILL MOVE OVER AN
UNSTABLE SURFACE LEVEL AIRMASS BY LATE EVENING FOR ISOLATED TO
SCATTERED THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS.
ACTIVITY IS EXPECTED TO MOVE EAST OF THE AREA BY TUESDAY MORNING AND
A STRONG RIDGE WILL BEGIN TO BUILD OVER THE NORTHERN ROCKY
MOUNTAINS. REMAINDER OF THE SHORT TERM PERIOD WILL BE DOMINATED BY
VERY WARM TEMPERATURES AND SUNNY SKIES WITH NO PRECIPITATION
EXPECTED. MPJ

THURSDAY THROUGH TUESDAY...UPPER LEVEL RIDGE TO ANCHOR OVER AREA
THURSDAY AND FRIDAY WITH A SURFACE LOW MOVING TO THE NORTH OF THE
AREA THURSDAY NIGHT AND FRIDAY MORNING. SURFACE LOW CONTINUES TO
BUILD DOWN OVER THE AREA FRIDAY NIGHT AND SATURDAY AS UPPER LEVEL
RIDGE FLATTENS. MODELS NOT IN AGREEMENT WITH RIDGE BUILDING OVER THE
AREA ON MONDAY AND TUESDAY. WARMED TEMPERATURES UP SLIGHTLY FOR
THURSDAY AND MORE ON FRIDAY. COOLED TEMPERATURES DOWN FOR SATURDAY
AND SUNDAY WITH THE COOL FRONT MOVING THROUGH THE AREA. ALSO
INCREASED CHANCE OF AFTERNOON PRECIPITATION OVER THE WEEKEND AND
INTO THE BEGINNING OF NEXT WEEK WITH SHORT WAVES MOVING UP AND OVER
THE AREA IN A MOIST SOUTHWEST FLOW ALOFT. CAMP

&&

.AVIATION...
UPDATED 1726Z.
AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE MOIST SOUTHWEST FLOW
ALOFT WILL KICK OFF ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS OVER
THE ROUTES THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL
LIKELY BE OVER THE EASTERN ROUTES...FROM JUST WEST OF KHVR AND KLWT
AND EASTWARD...WITH SOME GUSTY WINDS AND LARGE HAIL POSSIBLE.
CONVECTION WILL DIMINISH FROM WEST TO EAST DURING THE EVENING AND
SKIES WILL CLEAR OUT BY 12Z. VFR CONDITIONS WILL PREVAIL EXCEPT FOR
MVFR/IFR IN AND AROUND CONVECTION. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  89  57  93 /  20   0   0   0
CTB  53  86  55  90 /  10   0   0   0
HLN  57  91  58  95 /  10   0   0   0
BZN  52  88  53  93 /  20   0   0   0
WEY  43  83  44  85 /  10   0   0   0
DLN  50  86  52  90 /  10   0   0   0
HVR  57  92  57  96 /  30   0   0   0
LWT  55  85  55  89 /  30   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MUCH OF SOUTHWEST
MONTANA.

&&

SHORT TERM...MPJ
LONG TERM...CAMP
AVIATION...THOMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 2, 4:30 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT MON JUL 2 2007

MTZ008-014-015-052>055-031200-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
530 AM MDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON THROUGH THIS
EVENING FOR MUCH OF SOUTHWEST MONTANA.

VERY DRY CONDITIONS...COMBINED WITH LOW HUMIDITIES...BREEZY
SOUTHWEST WINDS...AND ISOLATED THUNDERSTORMS WILL ALLOW FOR
POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS TO DEVELOP THIS
AFTERNOON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL DAYS OF HOT TEMPERATURES ARE EXPECTED OVER THE REGION
WEDNESDAY THROUGH FRIDAY. THESE HOT CONDITIONS COULD LEAD TO FIRE
WEATHER CONCERNS LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>013-044>051-031200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
530 AM MDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER NORTH CENTRAL MONTANA.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL MONTANA
DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
THUNDERSTORMS COULD BE SEVERE. THE MAIN THREAT FROM THE STRONGER
THUNDERSTORMS WILL BE LARGE HAIL. THE BEST TIME FRAME FOR THE
SEVERE THUNDERSTORMS TO OCCUR IS FROM 3 PM THIS AFTERNOON UNTIL
11 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL DAYS OF HOT TEMPERATURES ARE EXPECTED OVER THE REGION
WEDNESDAY THROUGH FRIDAY. THESE HOT CONDITIONS COULD LEAD TO FIRE
WEATHER CONCERNS LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 90 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Chouteau

When
July 2, 2:30 PM MST
Where
Chouteau County, 5 mi N of Loma
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.002, -110.500

A severe thunderstorm dropped 1.75 inch diameter hail at Loma 5N.

Hail, Teton

When
July 2, 2:45 PM MST
Where
Teton County, 10 mi E of Dutton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.850, -111.505

A severe thunderstorm dropped .75 inch diameter hail at Dutton 10E. The hail damaged the winter wheat crop.

Hail, Chouteau

When
July 2, 2:50 PM MST
Where
Chouteau County, 6.19 mi SSW of Genou
Measured
1.75 in hail
Reported by
Public
Coordinates
47.900, -111.280

A severe thunderstorm dropped 1.75 inch diameter hail at The Knees 8S. The hail completely destroyed the winter wheat crop.

Hail, Fergus

When
July 2, 3:00 PM MST
Where
Fergus County, 20 mi NNE of Lewistown
Measured
1.75 in hail
Reported by
Public
Coordinates
47.337, -109.257

A severe thunderstorm dropped 1.75 inch diameter hail at Lewistown 20NNE.

Thunderstorm Wind, Hill

When
July 2, 3:15 PM MST
Where
Hill County, 20 mi S of Havre
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.261, -109.680

A severe thunderstorm produced a wind gust to 60 mph at Havre 20S.

Hail, Fergus

When
July 2, 3:20 PM MST
Where
Fergus County, 8 mi E of Lewistown
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
47.070, -109.250

A severe thunderstorm dropped 2.75 inch diameter hail at Lewistown 8E.

Hail, Blaine

When
July 2, 3:35 PM MST
Where
Blaine County, 5 mi NW of Chinook
Measured
0.75 in hail
Reported by
Public
Coordinates
48.631, -109.307

A severe thunderstorm dropped .75 inch diameter hail at Chinook 5NW.

Thunderstorm Wind, Chouteau

When
July 2, 3:36 PM MST
Where
Chouteau County, 11 mi N of Carter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.939, -110.950

A severe thunderstorm produced a wind gust to 60 mph at Carter 11N.

Hail, Fergus

When
July 2, 3:50 PM MST
Where
Fergus County, 10 mi NW of Grassrange
Measured
0.75 in hail
Reported by
Public
Coordinates
47.122, -108.930

A severe thunderstorm dropped .75 inch diameter hail at Grass Range 10NW.

Hail, Hill

When
July 2, 4:15 PM MST
Where
Hill County, 13 mi SSW of Rudyard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.396, -110.659

A severe thunderstorm dropped .88 inch diameter hail at Rudyard 13SSW.

Hail, Fergus

When
July 2, 5:14 PM MST
Where
Fergus County, Lewistown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.070, -109.420

A severe thunderstorm dropped .88 inch diameter hail at Lewistown.

Hail, Blaine

When
July 2, 5:20 PM MST
Where
Blaine County, 8 mi N of Hays
Measured
1.75 in hail
Reported by
Public
Coordinates
48.096, -108.700

A severe thunderstorm dropped .88 inch diameter hail at Hays 8N. The hail lasted about 30 minutes and covered the ground to a depth of 1 inch.

Hail, Fergus

When
July 2, 5:28 PM MST
Where
Fergus County, 10 mi E of Lewistown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.070, -109.208

A severe thunderstorm dropped .88 inch diameter hail at Lewistown 10E.

Hail, Blaine

When
July 2, 5:30 PM MST
Where
Blaine County, 6 mi N of Hays
Measured
1.5 in hail
Reported by
Public
Coordinates
48.067, -108.700

A severe thunderstorm dropped 1.5 inch diameter hail at Hays 6N. The hail lasted about 15 minutes and covered the ground to a depth of 2 inches in some places.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36135, 36137, 36138, 36139, 36146, 36140, 36141, 36142, 36143, 36144, 36145, 36147, 36150, 36152.